Q: When my mother was diagnosed with Alzheimer’s disease I thought she would lose all her memories. But she seems to hold on to memories from her childhood and forget what happened the day before. Is that typical?
A: We are still learning how memory works, and how a condition such as Alzheimer’s disease (AD) affects some memories and not others. However, to answer your question, yes, it is quite common for someone in the early stages of AD to recall events from childhood in great detail while forgetting conversations and events from a few days or even a few hours ago. In many cases, the inability to recall recent events is the first noticeable sign of AD. Long-held memories seem to be much more resistant to the effects of Alzheimer’s than more recent memories, which are not as well encoded in the brain as older memories. One way to think of it is that your mother has had a lot of practice recalling moments from her childhood, but little if any practice calling up details about breakfast or a doctor visit the previous day.
Eventually, though, AD takes a toll on older memories, too. Going through older photos, scrapbooking, playing favorite songs, and sharing stories from the “good old days” may help preserve those old memories a little longer, too.
Q: Is it true that taking too many painkillers for headaches can actually cause more headaches?
A: There is a phenomenon called “medication-overuse headaches” (MOH), which can occur if a person takes painkillers more than two or three times a week. For many people, painkillers such as ibuprofen (Advil), naproxen (Aleve), and even plain old aspirin, can trigger headaches if they are taken too frequently. These medications are known as nonsteroidal anti-inflammatory drugs (NSAIDs). More powerful treatments, such as triptans and medications containing ergotamine or codeine, are more likely than NSAIDs to cause additional headaches from overuse. It should be noted, though, that regular use of painkillers doesn’t always lead to MOH symptoms. You may take ibuprofen regularly for arthritis and never experience MOH. The condition tends to develop in people who have frequent headaches or a history of migraines.
Unfortunately, suddenly stopping painkiller use can cause a form of withdrawal, leading to more headaches and a desire to take medications to ease the pain. Some people who suffer from MOH have better outcomes when they slowly reduce their painkiller use. The actual dosage and the frequency of painkiller use that induces MOH vary from person to person and from one medication to another. If you suffer from MOH please talk with your doctor. You may be advised to slowly reduce your painkiller use or switch the type of painkiller you use.
Q: I recently started seeing a therapist who advocated cognitive behavior therapy (CBT) to help with my anxiety. How long should CBT take until I start to feel better?
A: CBT, though often a very effective treatment for anxiety, is not a quick fix. It is designed to change the way you think about situations (in your case, primarily situations that trigger anxiety), which will then lead to changes in how you feel and behave. This can take a lot of practice before you notice a change.
As with any type of therapy, there is no way to predict how many CBT sessions will take place or how long a period of time will pass before your feel more in control of symptoms or before the goals of therapy are met. Setting goals is important so that you and your therapist both understand clearly and realistically what you want to get out of therapy. If you have questions about the pace of therapy or how to recognize when you’re making progress, talk about your concerns with your therapist.
—Editor-in-Chief Maurizio Fava, MD